Menu
Home

Ritalin May Slow Growth in Some

Although Ritalin has been used for four decades to treat children with attention deficit hyperactivity disorder (ADHD), there are still many unanswered questions about its impact on growth, a newly published review concludes.

Researchers analyzed 29 studies that included information on height variations among children taking Ritalin or the stimulant Dexedrine for ADHD. They wrote that higher quality studies showed there was a clear association between use of the stimulants and height retardation.

This amounted to a height deficit of approximately 1 centimeter per year during the first one to three years of treatment.

Many of the studies they reviewed were of poor quality, they write.

None of the studies adequately addressed the question of whether the drugs have a permanent impact on height in some children, according to the researchers.

"It would appear that most children achieve a satisfactory adult height, but there may be an important subgroup whose growth is permanently attenuated," pediatrician Sally Poulton, MD, and colleagues from The University of Sydney write.

Poulton tells WebMD that most parents of kids with ADHD are either unaware of slight variations in height associated with the use of Ritalin or are unconcerned about it. Weight loss in the early days of treatment is a more commonly reported finding.

"Parents should expect their children to lose some weight and grow more slowly for a time after starting on stimulant medication, and this should be monitored," she says. "And we need better studies to identify children who may perhaps be at risk for having their (adult) height affected."

Read WebMD's "ADHD Medications: Reducing Side Effects"

Nausea May Be Warning Sign

Two of the studies reviewed by Poulton and colleagues suggest that children who experience nausea and vomiting as an early side effect of Ritalin may be uniquely vulnerable to slow growth.

University of Iowa psychologist John R. Kramer, PhD, who led one of the research teams, tells WebMD that this small subgroup of Ritalin users ended up more than 2 inches shorter than other Ritalin users.

In his study, 97 males who were treated with Ritalin for an average of three years between the ages of 4 and 12 were evaluated for late adolescent and adult height. In general, no significant height differences were seen between the Ritalin users and nonusers.

In cases where the Ritalin user had a brother who was close to the same age and who did not take the drug, for example, the siblings had similar adult heights.

But Ritalin users who experienced nausea and/or vomiting when starting the drug were found to be a full 2.6 inches shorter as adults than Ritalin users who did not experience stomach problems as a side effect of the drug.

While the finding suggests that the early side effect of treatment may be associated with a large reduction in adult height, Kramer points out that only a small percentage of treated children experienced nausea and vomiting.

"This finding needs to be replicated before any conclusions can be made," he says. "But if a child does experience this problem after starting on Ritalin, it may be prudent to reconsider treatment."

Read WebMD's "Understanding ADHD and the Creative Child"

500% Increase in Use

Roughly 10 million Ritalin prescriptions are filled each year in the U.S. for the treatment of children and adults with ADHD. Sales of Ritalin and chemically similar drugs increased by more than 500% in the 1990s.

University of Texas Medical Branch pediatrics professor Wayne Snodgrass, MD, says Ritalin's potential impact on height is not high on the list of potential concerns about the drug. Snodgrass is chairman of the committee on drugs of the American Academy of Pediatrics.

"A much bigger issue is whether kids are being given a correct diagnosis before being given stimulants," he tells WebMD. "Medication can be very useful for some children, but parents need to make sure that their child has a good thorough evaluation before considering it."

Read WebMD's "10 Questions to Ask Your Doctor About ADHD"

By Salynn Boyles, reviewed by Brunilda Nazario, MD

SOURCES: Poulton, A., Archives of Disease in Childhood, July, 2005; vol. 90: pp. 801-806. Sally Poulton, MD, Western Clinical School, University of Sidney, Australia. Wayne Snodgrass, MD, PhD, professor of pediatrics, University of Texas Medical Branch at Galveston; chairman, committee on drugs of the American Academy of Pediatrics. John R. Kramer, PhD, psychiatry department, University of Iowa.